Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 24, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Sep 12, 2019, 4:45 PM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2019, 4:45 PM CDT (21:45 UTC)
- Expired
- Sep 12, 2019, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 4:54 PM CDT | TORNADO | 3 Sse Ossian, IA | POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES SOUTH SOUTHEAST OF OSSIAN |
| Sep 12, 4:54 PM CDT | TORNADO | 3 Sse Ossian, IA | POSSIBLE TORNADO DAMAGE ABOUT 2.5 MILES SOUTH SOUTHEAST OF OSSIAN. |
| Sep 12, 4:55 PM CDT | TORNADO | 2 Sw Ossian, IA | JUST SPOTTED ALONG HWY W14 |
| Sep 12, 4:55 PM CDT | TORNADO | 2 Sw Ossian, IA | JUST SPOTTED ALONG HWY W14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 2:19 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
205
WFUS53 KARX 122145
TORARX
IAC065-191-122215-
/O.NEW.KARX.TO.W.0024.190912T2145Z-190912T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
445 PM CDT Thu Sep 12 2019
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
North central Fayette County in northeastern Iowa...
Southeastern Winneshiek County in northeastern Iowa...
* Until 515 PM CDT.
* At 445 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ossian, or 9 miles north of West Union, moving
northeast at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Calmar and Ossian around 455 PM CDT.
Other locations impacted by this tornadic thunderstorm include County
Roads W 42 And B 40, Festina, Eldorado, County Road W 46 And
Centennial Road and St. Lucas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4301 9177 4306 9194 4322 9187 4321 9166
TIME...MOT...LOC 2145Z 209DEG 26KT 4309 9185
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Lawrence2 follow-up statements
829
WWUS53 KARX 122157
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
457 PM CDT Thu Sep 12 2019
IAC065-191-122215-
/O.CON.KARX.TO.W.0024.000000T0000Z-190912T2215Z/
Fayette IA-Winneshiek IA-
457 PM CDT Thu Sep 12 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTH
CENTRAL FAYETTE AND SOUTHEASTERN WINNESHIEK COUNTIES...
At 456 PM CDT, a confirmed tornado was located just south of Ossian,
or 12 miles north of West Union, moving northeast at 25 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado. At 452 PM, a tornado
was confirmed near W-14 south of Ossian.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Fayette and southeastern Winneshiek Counties, including
the following locations... County Roads W 42 And B 40, Festina,
Eldorado, County Road W 46 And Centennial Road and St. Lucas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4301 9177 4306 9194 4322 9187 4321 9166
TIME...MOT...LOC 2156Z 220DEG 20KT 4313 9178
TORNADO...OBSERVED
HAIL...1.00IN
$$
Lawrence566
WWUS53 KARX 122209
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
509 PM CDT Thu Sep 12 2019
IAC065-191-122218-
/O.EXP.KARX.TO.W.0024.000000T0000Z-190912T2215Z/
Fayette IA-Winneshiek IA-
509 PM CDT Thu Sep 12 2019
...THE TORNADO WARNING FOR NORTH CENTRAL FAYETTE AND SOUTHEASTERN
WINNESHIEK COUNTIES WILL EXPIRE AT 515 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for eastern
Winneshiek County.
A Tornado Watch also remains in effect until 1000 PM CDT for
northeastern Iowa.
LAT...LON 4301 9177 4306 9194 4322 9187 4321 9166
TIME...MOT...LOC 2208Z 209DEG 26KT 4320 9172
$$
LawrenceWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Sep 12, 3:02 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 12, 3:02 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019
At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa. A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front. The one ingredient which
is missing is the lack of steep low level lapse rates.
Once in the warm sector, the deep shear weakens. However, there is
30 to 40 knots of 0-3km shear. As a result, the threat will quickly
transition to damaging winds. In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.
With the speed of this line, the threat for flash flooding is
minimizing. However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.
.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019
Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.
Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019
Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.
In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
053>055-061.
Flash Flood Watch through Friday morning for WIZ017-029-034-
042>044.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
094>096.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...BoyneHazardous weather outlook, Sep 12, 12:03 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1203 PM CDT Thu Sep 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 1 AM Friday Strong to severe storms will be possible between 2 PM and 9 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-042>044-131715- Jackson-Monroe-Juneau-Adams- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Strong to severe storms will be possible between 5 PM and 11 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-131715- Taylor-Clark- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Storms are expected this afternoon and tonight. Gusty winds and very heavy rainfall could accompany these storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Saturday night. Lightning will be the main hazard. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Sep 12, 2:58 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
258 PM CDT Thu Sep 12 2019
IAZ008-009-MNZ086>088-094-095-122045-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Winona-Mower-
258 PM CDT Thu Sep 12 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...
At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stewartville to near Stacyville.
Movement was east at 50 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Rochester, Austin, Preston, Stewartville, St. Charles, Chatfield,
Spring Valley, Lewiston, Grand Meadow, St. Ansgar, Harmony, Le Roy,
Adams, Lanesboro, Brownsdale, Lyle, Lime Springs, Stacyville, Wykoff
and Fountain.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4348 9303 4385 9290 4400 9179 4350 9197
4350 9208 4347 9208 4336 9303
TIME...MOT...LOC 1957Z 253DEG 55KT 4387 9254 4341 9283
BatzekLocal storm report, Sep 12, 3:09 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLOOD AUSTIN 43.67N 92.97W
09/12/2019 MOWER MN LAW ENFORCEMENT
EXTENSIVE STREET FLOODING IN TOWN WITH STRANDED MOTORISTS
AND WATER ON PARTS OF I-90
&&
SHEALocal storm report, Sep 12, 3:11 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 2 NW LYLE 43.53N 92.97W
09/12/2019 M2.50 INCH MOWER MN TRAINED SPOTTER
SINCE 130 PM
&&
SHEALocal storm report, Sep 12, 3:28 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM FLOOD AUSTIN 43.67N 92.97W
09/12/2019 MOWER MN LAW ENFORCEMENT
INTERSTATE 90 BETWEEN HWY 218 AND HWY 56 CLOSED DUE TO
HIGH WATER.
&&
SHEALocal storm report, Sep 12, 4:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 3 SW CHESTER 43.46N 92.41W
09/12/2019 M54 MPH HOWARD IA STORM CHASER
VIA SPOTTERNETWORK.ORG
&&
SHEALocal storm report, Sep 12, 4:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 4 S GREENLEAFTON 43.52N 92.22W
09/12/2019 M70 MPH FILLMORE MN TRAINED SPOTTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:14 PM CDT | Flash Flood Warning | ARX | Clayton | 3 hr |
| Sep 12, 12:42 AM CDT | Flash Flood Warning | ARX | Clayton | 3 hr |
| Sep 12, 2:12 AM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 22 hr |
| Sep 12, 3:41 AM CDT | Flash Flood Warning | ARX | Clayton | 3 hr |
| Sep 12, 3:46 AM CDT | Flash Flood Warning | ARX | Clayton | 2 hr |
| Sep 12, 6:19 AM CDT | Areal Flood Warning | ARX | Clayton | 11 hr |
| Sep 12, 3:24 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 22 min |
| Sep 12, 3:50 PM CDT | Tornado Warning | ARX | Chickasaw, Howard | 25 min |
| Sep 12, 4:39 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 36 min |
| Sep 12, 5:04 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 17 min |
| Sep 12, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 39 min |
| Sep 12, 5:38 PM CDT | Tornado Warning | ARX | Allamakee | 37 min |
| Sep 12, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 27 min |
| Sep 12, 6:17 PM CDT | Flash Flood Warning | ARX | Clayton | 4 hr |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.